2008, VOLUME 14, NUMBER 5, PAGES 171-184

On the Kurosh problem in varieties of algebras

D. I. Piontkovski


View as HTML     View as gif image

We consider a couple of versions of the classical Kurosh problem (whether there is an infinite-dimensional algebraic algebra?) for varieties of linear multioperator algebras over a field. We show that, given an arbitrary signature, there is a variety of algebras of this signature such that the free algebra of the variety contains polylinear elements of arbitrarily large degree, while the clone of every such element satisfies some nontrivial identity. If, in addition, the number of binary operations is at least 2, then each such clone may be assumed to be finite-dimensional. Our approach is the following: we translate the problem to the language of operads and then apply usual homological constructions in order to adopt Golod's solution of the original Kurosh problem. The paper is expository, so that some proofs are omitted. At the same time, the general relations of operads, algebras, and varieties are widely discussed.

Main page Contents of the journal News Search

Last modified: May 6, 2009